Introduction Caffeine is present in large numbers of beverages, diet supplements, and over-the-counter medications. Because of its widespread use, the potential for pediatric caffeine ingestion is high, particularly among toddlers and adolescents. Although caffeine has a wide therapeutic index, it can be toxic in high doses.
Case A 52.3 kg, 17-year-old girl presented to the emergency room after ingesting approximately 25 tablets of Excedrin Migraine (acetaminophen, aspirin, and caffeine) in a suicide attempt. She complained of emesis, diarrhea, tinnitus, and chest and abdominal pain. Her physical examination, including neurologic and cardiopulmonary systems, was normal. She denied drug or tobacco use. Laboratory values showed elevated serum acetaminophen and salicylate levels and a metabolic acidosis and respiratory alkalosis. She was admitted to the pediatric intensive care unit for treatment of acetaminophen and salicylate overdose. Concerns regarding caffeine overdose were not noted in her initial history and physical or by poison center staff. Electrocardiography (ECG) was performed in the emergency department to evaluate her chest pain; it showed marked ischemic changes inconsistent with known cardiac effects of either acetaminophen or aspirin but consistent with caffeine overdose. Two days after admission she was discharged after a normal ECG and echocardiogram.
Conclusion Caffeine overdose poses a potential risk for myocardial ischemia and eventually infarction. Therefore, early recognition of caffeine intoxication signs in a patient with a history or caffeine overdose, who is experiencing a cardiac ischemic event, is crucial.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.